MEDOS INTERNATIONAL SÃ RL CH 5.5 TI CORT FIX 7X50MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Back to Search Results |
| Model Number |
186731750 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
08/28/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).A complaint investigation will be performed.The complaint product is not available for the investigation.A supplemental report is not anticipated unless the results of the complaint investigation identify a corrective action or additional relevant information.Should the product become available, a physical evaluation will be conducted and a supplemental report filed with the results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that on (b)(6) 2019, the surgeon performed a revision posterior spinal fusion which included removal of the prior implanted spinal elements - mercury classic hardware.There construct hardware that was being removed was from l2-l4 on the left side and l2-s1 on the right side.They successfully removed all the hardware and replaced the pedicle screws with viper cortical fix screws.All the screws were placed successfully.The event happened prior to placing the rods.The surgeon wanted to advance the right sided pedicle screw into the pedicle about a thread.According to the surgeon, he asked for an expedium quick connect poly driver and attempted to advance the screw without engaging the sleeve to the poly-head.The screw made a screeching sound then the tip of the screw broke off.Earlier in the case the surgeon removed the mercury 6.5x50mm pedicle screw and implanted a 7x50 viper cortical fix screw and heard the screw making squealing noises as he implanted the screw.After the poly driver broke, the surgeon seated a 30mm x5.5mm ti rod into the head of that screw and placed a set screw in the head.The surgeon final tightened the set screw.Then he tried to back out the screw to remove it.As he was using the counter torque to spin the screw counter clockwise the screw head made some noise and started to spin freely.The head broke free and would not spin out of the pedicle.The surgeon chose to leave the screw in the patient with the screwdriver tip imbedded into the shank of the screw.The surgeon would like an explanation as to why the screw head broke free from the shank of the screw.He is wondering if the system is flawed and he believes once the set screw is final tightened the screw is turned into a mono screw.The surgeon would like to speak with a senior engineer to understand better what happened.The procedure was successfully completed.Fragments were generated and not easily removed.There was a surgical delay of five (5) minutes.There were no patient consequences.Concomitant medical products: unknown set screws, (part# unknown, lot# unknown, quantity unknown).Unknown rod, (part# unknown, lot# unknown, quantity unknown).This complaint involves two (2) devices.
Additional Manufacturer Narrative
A product investigation was completed: the 5.5 ti cort fix 7x50mm was not returned for evaluation.Thus, an investigation will be based on a no sample device evaluation.Should more information and/or the device(s) become available at a later date, this complaint file will be reopened and the device(s) will then receive a full evaluation.A review of the device history record (dhr) could not be performed since the lot number was not provided.Since this device(s) were not returned, no lot number could be taken directly from the device.Without the lot number, no review of its manufacturing records could be completed.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting per procedure.Without the return of the device(s), we are unable to confirm the reported issue or identify the root cause.No corrective action/preventive action (capa) is necessary at this time as no issues were identified in the manufacturing and release of this device(s) that could have contributed to the problem reported by the customer since the lot number was not identified.Therefore, this complaint file will be closed with no further action required.Should more information and/or the device(s)e become available at a later date, this complaint file will be reopened and the device(s) will then receive a full evaluation.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.